Nebraska, 2006

Hail in Nebraska, March 12, 2006

March 12, 2006 · NWS OAX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Mar 12, 5:29 AM CST, 4 hours 9 minutes earlier.

Area forecast discussion, Mar 12, 5:29 AM CST, 4 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
529 AM CST SUN MAR 12 2006

.DISCUSSION...

THE MAIN FORECAST CONCERNS ARE THE POTENTIAL FOR BOTH SEVERE WEATHER
AND SIGNIFICANT SNOWFALL FROM THE STORM SYSTEM MOVING THROUGH THE
CENTRAL PLAINS TODAY AND TONIGHT.  THIS WILL BE A STRONG SYSTEM...
AS THE FEATURE LOOKS IMPRESSIVE ON WATER VAPOR IMAGES AS IT ROUNDS
THE BASE OF THE WESTERN TROUGH...TRIGGERING SCATTERED THUNDERSTORMS
IN THE PROCESS.  UPPER DIVERGENCE WILL BE STRONG ACROSS THE
AREA...AND UPPER HEIGHTS AND TEMPS WILL FALL RAPIDLY UNTIL THE
SYSTEM BEGINS TO CLOSE OFF A LOW OVER EASTERN NEBRASKA OR SOUTHEAST
SD LATE THIS EVENING.

IT APPEARS THAT THE SURFACE LOW AND WARM FRONT WILL REMAIN JUST
SOUTH OF THE AREA...AS SFC COOL POOL LOOKS FAIRLY SUBSTANTIAL.
STILL...THE MODELS INSIST THAT THE FRONT WILL BE VERY CLOSE TO THE
KS/NE BORDER THIS AFTERNOON...SO THE SOUTHERN TIER OF COUNTIES COULD
GET INTO THE WARM SECTOR.  EXPECT THE MAIN CONVECTIVE EVENT TO TAKE
PLACE FIRST...WITH STRONG MOIST ADVECTION ALOFT ALREADY SETTING UP
AND SOME RADAR ECHOES APPEARING OVER NORTHEAST NEBRASKA.  THIS WARM
MOIST LAYER IS LIKELY TO ERUPT INTO ELEVATED THUNDERSTORMS DURING
THE LATE MORNING INTO EARLY AFTERNOON.  THESE SHOULD MOVE OUT OF THE
AREA RATHER RAPIDLY AS A MID LEVEL DRY PUSH ARRIVES JUST BEHIND THE
MOIST BAND.  IN BETWEEN...THERE IS A CHANCE FOR SEVERE THUNDERSTORMS
IN THE SOUTHEAST PER SPC DISCUSSION.  THE PRIMARY CONCERN SHOULD BE
HAIL AS COOL SURFACE LAYER SHOULD BE DEEP ENOUGH TO PREVENT TORNADO
DEVELOPMENT IN OUR AREA.

TEMPERATURES LOOK LIKE THEY WILL BE COLD ENOUGH FOR A RAIN/SNOW MIX
ACROSS NORTHEAST NEBRASKA TODAY.  MY PRIMARY CONCERN FOR THE
AFTERNOON IS SOME POTENTIAL FOR THUNDERSNOW IN NORTHEAST NEBRASKA
ADVISORY AREA.  FOR THIS REASON...I MOVED THE START OF THE EVENT
HEADLINE UP TO NOON.  AS USUAL...FORECASTING ACCUMULATIONS IS ALSO
TRICKY.  THE GFS HAS BEEN FAIRLY CONSISTENT FROM RUN TO RUN GOING
BACK SEVERAL DAYS...BUT THE 00Z OP RUN WAS RATHER FAR SOUTH WITH THE
MAIN PRECIP AREA BY TONIGHT...AND SEEMED TO OVERDO THE DEPTH AND
WESTWARD EXTENT OF THE LOW LEVEL MOISTURE RETURN.  ON THE OTHER
HAND...THE 00Z NAM WAS QUITE MOIST OVER SD...BUT LEFT OUR LATITUDE
MOSTLY IN THE DRY SLOT.  QPF FROM THE WRF MODEL WAS ALSO RATHER FAR
NORTH TO AFFECT OUR AREA HEAVILY.  NATIONAL WWD GUIDANCE FOR OUR
AREA HAS BEEN FAIRLY CONSISTENT.  THIS MORNING IT WAS SIMILAR TO
YDA...AND WITHIN REASON...BUT SEE HVY SNOW DISCUSSION FOR DETAILS OF
06Z MODELS.  EXPECT THAT MAIN ACCUMULATION WILL BE THIS EVENING AND
TONIGHT AFTER 850 LOW PASSES BY...AS TEMPS AND THICKNESSES WILL BE
MARGINAL BEFORE THEN.  ANOTHER CONCERN IS HOW MUCH QPF WILL BE LOST
DUE TO MID LEVEL DRY PUNCH AND ALSO MOISTURE INTERCEPTION FROM TSTMS
IN THE MOIST CONVEYOR BELT.  THE RESULTING FORECAST IS A COMPROMISE
BETWEEN SOUTHERN 00Z GFS AND MORE NORTHERN NAM.  ANY CHANGE IN
LATITUDE OF MAIN QPF WOULD PUT THE FAR NORTHERN COUNTIES IN WARNING
CRITERIA...OR REQUIRE A SOUTHWARD EXTENSION OF THE ADVISORY.

MADE FEW CHANGES TO LATER PERIODS OF THE FORECAST.  SNOW COVER WILL
LIKELY AFFECT TEMPS IN THE NORTH FOR A FEW DAYS.  THERE IS STILL A
CHANCE FOR ANOTHER SIGNIFICANT STORM SYSTEM LATE WED/EARLY THU.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...SNOW ADVISORY NOON TODAY THROUGH 6 AM MONDAY FOR
     NEZ011-NEZ012-NEZ016-NEZ017-NEZ018.

IA...NONE.
&&

POLLACK
Hazardous weather outlook, Mar 12, 5:59 AM CST, 3 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
559 AM CST SUN MAR 12 2006

IAZ043-055-056-NEZ015-030>034-042>045-050-122359-
BOONE-BURT-BUTLER-COLFAX-CUMING-DODGE-HARRISON IA-MADISON-MONONA IA-
PLATTE-SHELBY IA-STANTON-THURSTON-WASHINGTON-
559 AM CST SUN MAR 12 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST
NEBRASKA AND WEST CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

A MIX OF RAIN AND SNOW IS EXPECTED TO DEVELOP ACROSS THE AREA
TODAY...CHANGING TO ALL SNOW THIS EVENING. THERE MAY EVEN BE A
FEW THUNDERSTORMS DURING THE DAY. SNOWFALL OF 1 TO 3 INCHES IS
LIKELY FROM COLUMBUS AND NORFOLK TO THE ONAWA IOWA AREA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MORE SNOW IS POSSIBLE WEDNESDAY NIGHT INTO THURSDAY AS
ANOTHER STORM SYSTEM MOVES ACROSS THE CENTRAL PLAINS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS WILL PROBABLY NOT BE NEEDED TODAY OR TONIGHT.

IAZ069-079-080-090-091-NEZ051>053-065>068-078-088>093-122359-
CASS-DOUGLAS-FREMONT IA-GAGE-JEFFERSON-JOHNSON-LANCASTER-MILLS IA-
MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-POTTAWATTAMIE IA-RICHARDSON-
SALINE-SARPY-SAUNDERS-SEWARD-
559 AM CST SUN MAR 12 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EAST CENTRAL
AND SOUTHEAST NEBRASKA AND SOUTHWEST IOWA.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A CHANCE OF THUNDERSTORMS ACROSS THE AREA INTO THIS
EVENING.  A STRONG LOW PRESSURE SYSTEM IS EXPECTED TO TRACK JUST
SOUTH OF THE AREA...ACROSS FAR NORTHERN KANSAS AND MISSOURI.  THIS
TRACK WILL BRING A RAPID INFLUX OF A MOIST UNSTABLE AIR ALOFT...
RESULTING IN ELEVATED THUNDERSTORMS.  STORMS MAY BECOME SEVERE THIS
AFTERNOON...MAINLY TO THE EAST OF A LINE FROM PAWNEE CITY TO
PLATTSMOUTH. HAIL SHOULD BE THE PRIMARY HAZARD.  HOWEVER...IF THE
LOW TRACKS SLIGHTLY FURTHER NORTH...TORNADOES WILL BE POSSIBLE.

AFTER THE LOW PASSES TO OUR EAST...THERE WILL BE A CHANCE OF LIGHT
SNOW LATER TONIGHT.  ACCUMULATIONS WILL BE MINOR...BUT THERE MAY BE
SOME SLICK SPOTS ON ROADS LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MORE SNOW IS POSSIBLE WEDNESDAY NIGHT INTO THURSDAY AS ANOTHER STORM
SYSTEM MOVES ACROSS THE CENTRAL PLAINS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 11 AM AND 6 PM.

NEZ011-012-016>018-122359-
ANTELOPE-CEDAR-KNOX-PIERCE-WAYNE-
559 AM CST SUN MAR 12 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST
NEBRASKA AND WEST CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

A MIX OF RAIN AND SNOW IS EXPECTED TO DEVELOP ACROSS THE AREA
TODAY...CHANGING TO ALL SNOW IN THE AFTERNOON OR EARLY EVENING.
ISOLATED THUNDERSTORMS ARE POSSIBLE DURING THE TRANSITION PERIOD.
A SNOW ADVISORY HAS BEEN ISSUED FOR EXPECTED SNOWFALL OF 3 TO 6
INCHES.  WINDS WILL INCREASE LATER TONIGHT...CAUSING SOME DRIFTING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MORE SNOW IS POSSIBLE WEDNESDAY NIGHT INTO THURSDAY AS ANOTHER STORM
SYSTEM MOVES ACROSS THE CENTRAL PLAINS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ARE ENCOURAGED TO REPORT SIGNIFICANT SNOW
ACCUMULATIONS.

POLLACK

In the hours before

Local storm report, Mar 12, 7:57 AM CST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
757 AM CST SUN MAR 12 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 AM     HAIL             3 NE JANSEN             40.22N 97.04W
03/12/2006  E1.00 INCH       JEFFERSON          NE   TRAINED SPOTTER

0750 AM     HAIL             PLYMOUTH                40.30N 96.99W
03/12/2006  M1.00 INCH       JEFFERSON          NE   FIRE DEPT/RESCUE

&&

TLANDSVO
Local storm report, Mar 12, 8:15 AM CST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
815 AM CST SUN MAR 12 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 AM     HAIL             2 NE ENDICOTT           40.10N 97.07W
03/12/2006  E1.00 INCH       JEFFERSON          NE   TRAINED SPOTTER

0755 AM     HAIL             4 W DE WITT             40.40N 97.00W
03/12/2006  M0.75 INCH       SALINE             NE   TRAINED SPOTTER

            COVERING THE GROUND.

0810 AM     HAIL             CRETE                   40.63N 96.96W
03/12/2006  M0.75 INCH       SALINE             NE   PUBLIC

            COVERING THE GROUND.

&&

TLANDSVO
Local storm report, Mar 12, 8:44 AM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
844 AM CST SUN MAR 12 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0818 AM     HAIL             LINCOLN                 40.82N 96.69W
03/12/2006  M0.88 INCH       LANCASTER          NE   TRAINED SPOTTER

&&

LANDSVORK
Local storm report, Mar 12, 9:29 AM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
929 AM CST SUN MAR 12 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 AM     HAIL             PAPILLION               41.16N 96.04W
03/12/2006  M0.75 INCH       SARPY              NE   CO-OP OBSERVER

            PENNY TO MOSTLY PEA SIZE COVERING THE GROUND.

&&

LANDSVORK

The radar

The Omaha radar (KOAX), 63 km away, was scanning. The volume nearest the first event began at 15:39 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lancaster

When
March 12, 9:38 AM CST
Where
Lancaster County, Lincoln
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.800, -96.667

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2006Every state in 2006This day in weather historyWarnings in Nebraska, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5495189.